North Dakota, 2001

Hail in North Dakota, July 30, 2001

July 30, 2001 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 30, 1:40 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 30, 1:40 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT MON JUL 30 2001

WEST COAST MID LEVEL TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN
PLAINS DURING THE NEXT TWO DAYS. A LEADING SHORTWAVE WILL BE THE
WEATHER MAKER TONIGHT...FOLLOWED BY THE TROUGH ITSELF TUESDAY
AFTERNOON AND NIGHT.

AT THE SURFACE...A RAPID RETURN OF LOW LEVEL MOISTURE TAKES PLACE ON
THE ETA...DURING TODAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTHWARD
TO NORTHERN SOUTH DAKOTA BY 00Z. BEAR IN MID THAT THE ETA HAS A
KNOWN BIAS TOWARD OVERDOING MOISTURE RETURNS FROM THE GULF. IN THIS
CASE HOWEVER THE AVN MODEL SUPPORTS THE ETA SOLUTION...AND THE
NGM...ALTHOUGH TYPICALLY DRIER...ALSO INDICATES INCREASING LOW LEVEL
MOISTURE WITH THE NORTHWARD MOVING WARM FRONT.

THE ETA SUGGESTS A LATE NIGHT MCC...MOVING EAST ACROSS SOUTHERN
NORTH DAKOTA...JUST NORTH OF THE FRONT. THE INITIAL ACTIVITY WILL
KICK OFF OVER THE HIGHER TERRAIN OF MONTANA IN THE LATE AFTERNOON
WITH THE PASSAGE OF THE SHORT WAVE. BY 06Z TONIGHT A 40KT H8 JET IS
BLOWING STRAIGHT NORTH ACROSS SOUTH DAKOTA.

ON TUESDAY...STRONG SYNOPTIC VERTICAL FORCING WILL WORK ON THE
MODERATELY UNSTABLE AIR TO. BRING A SECOND ROUND OF CONVECTION TO THE
REGION...ALTHOUGH HEAVY RAIN MAY BE MORE THE PROBLEM THAN HAIL OR
WIND.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Jul 30, 2:42 AM CST, 3 hours 48 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
430 AM CDT MON JUL 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT IN
WESTERN AND CENTRAL NORTH DAKOTA...

.FORECAST...THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
MONTANA LATE THIS AFTERNOON...AND THEN WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. SOME OF THE STORMS
MAY BE SEVERE.

.DISCUSSION...A WARM FRONT WILL LIFT NORTHWARD TO NORTHERN SOUTH
DAKOTA BY EVENING. WITH THE FRONT THERE WILL BE A RAPID INCREASE IN
LOW LEVEL MOISTURE...AND BY EVENING THE ATMOSPHERE OVER THE REGION
WILL BE VERY UNSTABLE. AFTERNOON THUNDERSTORMS FROM THE HIGHER
TERRAIN OF MONTANA...WILL MOVE EAST AND INTERCEPT THIS MOISTURE. THE
DEVELOPMENT OF A 40 KNOT LOW LEVEL JET...WILL KEEP THE ACTIVITY VERY
STRONG...WELL INTO TONIGHT AS IT CROSS THE STATE.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN WEST AND CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

RSL
Special weather statement, Jul 30, 3:30 AM CST, 3 hours before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
430 AM CDT MON JUL 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT IN
WESTERN AND CENTRAL NORTH DAKOTA...

.FORECAST...THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
MONTANA LATE THIS AFTERNOON...AND THEN WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. SOME OF THE STORMS
MAY BE SEVERE.

.DISCUSSION...A WARM FRONT WILL LIFT NORTHWARD TO NORTHERN SOUTH
DAKOTA BY EVENING. WITH THE FRONT THERE WILL BE A RAPID INCREASE IN
LOW LEVEL MOISTURE...AND BY EVENING THE ATMOSPHERE OVER THE REGION
WILL BE VERY UNSTABLE. AFTERNOON THUNDERSTORMS FROM THE HIGHER
TERRAIN OF MONTANA...WILL MOVE EAST AND INTERCEPT THIS MOISTURE. THE
DEVELOPMENT OF A 40 KNOT LOW LEVEL JET...WILL KEEP THE ACTIVITY VERY
STRONG...WELL INTO TONIGHT AS IT CROSS THE STATE.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN WEST AND CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

RSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickey

When
July 30, 6:30 AM CST
Where
Dickey County, Oakes
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.133, -98.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257451.